Florida, 2006

Hail and Damaging Winds in Florida, May 28, 2006

May 28, 2006 · NWS MLB · 4 events in 2 counties and zones

3 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 28, 1:23 PM EST, 37 minutes earlier.

Area forecast discussion, May 28, 1:23 PM EST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
223 PM EDT SUN MAY 28 2006

.DISCUSSION...ALTHOUGH THE SHOWERS AND STORMS ASSOCIATED WITH A
WEAKENING SURFACE TROUGH/BACKDOOR FRONT THAT WAS NORTH FLORIDA WERE
DISSIPATING THE TROUGH ITSELF WILL ACT A LIFTING MECHANISM FOR
SHOWERS AND STORMS AS IT MOVES DOWN THE PENINSULA THIS AFTERNOON AND
EVENING. A WEAK PRESSURE GRADIENT ACROSS THE STATE WILL ALLOW EAST
AND WEST COAST SEA BREEZES TO FORM AND PUSH TOWARD THE INTERIOR
SECTIONS OF THE STATE...ALREADY OCCURRING..WITH MODELS SUGGESTING
COLLISION ZONE FROM NORTH LAKE COUNTY TO POLK COUNTY. AREA IS WEST
OF METRO ORLANDO BUT LOOKS TO IMPACT SOUTHEAST ORANGE COUNTY WHERE
THERE IS MAJOR TOURISM THIS WEEKEND. MORNING SOUNDINGS SHOWED 500MB
TEMPERATURES AROUND -8C AND A DRIER AIR MASS ABOVE 800MB...SHORT
TERM MODEL FORECASTS WERE INDICATING TEMPERATURES A LITTLE
COOLER/8.5C AND BASE OF THE DRY AIR ZONE LIFTING DURING THE EVENING.
STILL HAVE TO BE CONCERN ABOUT GUSTY WINDS...SMALL HAIL AND
LIGHTNING OVER THE WESTERN SECTIONS OF THE FORECAST AREA WHERE THE
SEA BREEZE COLLISION IS EXPECTED TO TAKE PLACE LATE AFTERNOON/EARLY
EVENING. SKIES WILL BECOME MOSTLY CLEAR AFTER MIDNIGHT AS CONVECTION
DISSIPATES.

MONDAY...AS THE DISSIPATING FRONT CONTINUES MOVING DOWN THE
PENINSULA AND EXITING THE CWA LATE IN THE DAY WINDS WILL SHIFT TO
THE NORTHEAST AND BRING ONSHORE A MORE STABLE AIR MASS WITH RAIN
CHANCES DROPPING OFF DRAMATICALLY. HOWEVER...WILL KEEP CURRENT
SLIGHT POP WITH THE DEEPER MOISTURE AND SEA/LAKE BREEZE INTERACTIONS
OVER THE SOUTHERN INTERIOR SECTIONS.

.LONG TERM...(TUE-SUN)...BACKDOOR SURFACE FEATURE SETTLES SOUTH OF
FORECAST AREA AND DISSIPATES LEAVING DEEP LAYER DRYING IN ITS WAKE
ARRIVING FROM THE NORTHEAST MONDAY EVENING THRU THE OVERNIGHT. THIS
SETS UP LOWER RH CONDITIONS FOR TUE...ESPECIALLY NORTH AND INLAND.
POPS BECOME LESS LIKELY WITH ONLY REASONABLE SHOT TOWARD SOUTH CFA
WHERE MOISTURE WILL BE SLIGHTLY HIGHER IN PRESENCE OF WEAK ONSHORE
FLOW AND SEA BREEZE AND LAKE BREEZE POTENIAL INTERACTIONS.
HOWEVER...NOT INCLINED TO MENTION IN FORECAST. WEAK UPPER LOW EAST
OF STATE MOVES LITTLE BUT THEN EVENTUALLY FORECAST TO OPEN AND MOVE
NORTH AND EAST...KEEPING FLORIDA WITH WEAK UPPER RIDGING. YET...
DOWNSTAIRS...GFS WANTS TO EVOLVE AN INVERTED TROUGH JUST OFFSHORE.
THE EFFECT EITHER WAY IS FOR ONSHORE FLOW TO CONTINUE THRU THURSDAY
AND GRADUAL REMOISTENING. THEN...LOW LEVEL WINDS TO VEER SOUTHWEST
FOR FRIDAY AHEAD OF NEXT MID-LAT SYSTEM. STEERING ADJUSTMENTS TO
BRING INCREASED OPPORTUNITY FOR SCT CONVECTION FRI-SUN EACH DAY.

&&

.MARINE...BUOY 009 HAS BEEN RECORDING WSW WINDS 5 TO 10 KNOTS AND
1 TO 2 FOOT SEAS PAST SEVERAL HOURS. ONSHORE WINDS WILL SHIFT BACK
TO THE WEST EARLY THEN VEER TO THE NORTHEAST AS A DISSIPATING
FRONT PUSHES DOWN THE AREA. EXPECT SEA BREEZES TO ENHANCE SPEEDS
AT THE COAST BUT STILL IN THE 10 TO 15 KNOT RANGE. SEAS 3 FEET OR
LESS.

&&

.AVIATION...VFR AREA-WIDE EXCEPT FOR MAINLY MVFR IN VCNTY OF
ISOLATED STORMS KDAB/KSFB MID-LATE AFTERNOON AND KMCO WEST LATE
AFTERNOON TO EARLY EVENING. EXPECT STRONGEST AND GREATEST
CONCENTRATION OF STORMS WEST OF KMCO LATE TODAY AND THIS EVENING.
GROUND MOISTURE FROM EVENING RAINS AND LIGHT WINDS MAY PRODUCE LATE
NIGHT MVFR FOG AT INLAND SITES.

&&

.FIRE WEATHER...MINIMAL RH VALUES WILL REMAIN NEAR OR ABOVE 40
PERCENT. MAIN CONCERN TONIGHT WILL BE CLOUD TO GROUND LIGHTNING
ASSOCIATED WITH LATE AFTERNOON AND EVENING STORMS OVER WESTERN
SECTIONS AND ISOLATED STORMS SOUTHERN SECTIONS MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  72  87  68  87 /  10  10   0  10
MCO  71  90  72  89 /  20  10   0  10
MLB  74  86  71  85 /  10  20  10  10
VRB  72  87  69  84 /  10  20  10  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...WIMMER
LONG TERM....SHARP
Hazardous weather outlook, May 28, 5:19 AM EST, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
619 AM EDT SUN MAY 28 2006

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
282230-
COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM-
COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE-
WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
619 AM EDT SUN MAY 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT

...THUNDERSTORM IMPACT...
A WEAKENING SURFACE TROUGH WILL DROP INTO NORTHERN PORTIONS OF THE
REGION THIS AFTERNOON. IN ADDITION...A WEAK PRESSURE PATTERN WILL
ALLOW THE ATLANTIC AND GULF SEA BREEZE BOUNDARIES TO FORM BY MID
DAY AND ADVANCE STEADILY INLAND. ISOLATED LIGHTNING STORMS ARE
EXPECTED TO DEVELOP NORTH OF ORLANDO AND IN THE VICINITY OF LAKE
OKEECHOBEE...MAINLY AFTER 2 PM. BY LATE AFTERNOON...ADDITIONAL
STORMS WILL FORM AS THE ATLANTIC AND GULF BREEZE BOUNDARIES
COLLIDE...MAINLY FROM NEAR LAKE GEORGE TO JUST WEST OF ORLANDO TO
LAKE KISSIMMEE. A FEW OF THESE STORMS MAY BECOME SEVERE AND
PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING...LOCALLY DAMAGING
WINDS...VERY HEAVY RAINFALL...AND POSSIBLY SOME SMALL HAIL. THESE
STORMS WILL INITIALLY MOVE LITTLE...BUT THEN WILL ADVANCE TOWARDS
THE WESTERN PENINSULA AT 10 MPH...REACHING THE GULF OF MEXICO BY
LATE EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
ISOLATED LIGHTNING STORMS MAY FORM MONDAY AFTERNOON IN THE
VICINITY OF LAKE OKEECHOBEE...OTHERWISE DRY WEATHER IS EXPECTED
ACROSS EAST CENTRAL FLORIDA THROUGH TUESDAY. ON WEDNESDAY...ISOLATED
STORMS WILL BE POSSIBLE LATE IN THE DAY ACROSS THE CENTRAL FLORIDA
INTERIOR. INCREASING MOISTURE LEVELS AND ACTIVE SEA BREEZE
BOUNDARIES SUGGEST A RETURN TO SCATTERED DAILY STORMS BEGINNING
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY.

SPRATT

The radar

The Melbourne radar (KMLB), 104 km away, was scanning. The volume nearest the first event began at 19:02 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Volusia

When
May 28, 2:00 PM EST
Where
Volusia County, Deltona
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
28.900, -81.233

Thunderstorm winds blew down power lines and trees in Deltona.

Thunderstorm Wind, Volusia

When
May 28, 3:00 PM EST
Where
Volusia County, 1 mi NE of Deltona
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
28.917, -81.217

Thunderstorm winds downed power lines and power transformers in Deltona.

Hail, Volusia

When
May 28, 3:00 PM EST
Where
Volusia County, Deltona
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
28.900, -81.233

Thunderstorm Wind, Lake

When
May 28, 3:50 PM EST
Where
Lake County, 5 mi W of Cassia
Measured
60 kt (69 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
28.883, -81.550

Thunderstorm winds blew down trees west of Cassia.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2006Every state in 2006This day in weather historyWarnings in Florida, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5511859, 5511857, 5511858, 5511856.